Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 4, NWS Missoula, MT

January 11, 20218 counties in Montana

NWS Missoula, MT issued this winter weather advisory at Jan 11, 2021, 2:39 PM MST for 8 counties in Montana. It took effect at Jan 12, 2021, 2:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2021, 2:39 PM MST (21:39 UTC)
In effect from
Jan 12, 2021, 2:00 AM MST
Expired
Jan 12, 2021, 1:55 PM MST
In force
12 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 46 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS45 KMSO 112139
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
239 PM MST Mon Jan 11 2021

MTZ004-122100-
/O.NEW.KMSO.WW.Y.0004.210112T0900Z-210112T2100Z/
Lower Clark Fork Region-
239 PM MST Mon Jan 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM MST
TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  3 to 6 inches near Lookout Pass and wintry mix with ice
  accumulations of a light glaze for low elevations (mainly 
  Tuesday morning).

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 2 AM to 2 PM MST Tuesday.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ001-121800-
/O.NEW.KMSO.WW.Y.0004.210112T0900Z-210112T1800Z/
Kootenai/Cabinet Region-
239 PM MST Mon Jan 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 AM MST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches
  in the higher elevations. Wintry mix with ice accumulations of a
  light glaze for low elevations.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 2 AM to 11 AM MST Tuesday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-121800-
/O.NEW.KMSO.WW.Y.0004.210112T1200Z-210112T1800Z/
West Glacier Region-
239 PM MST Mon Jan 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 AM MST
TUESDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3
  inches near Marias Pass. Wintry mix with ice accumulations of a
  light glaze for low elevations.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From 5 AM to 11 AM MST Tuesday.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
309 
WWUS45 KMSO 121800
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1100 AM MST Tue Jan 12 2021

MTZ001-121900-
/O.EXP.KMSO.WW.Y.0004.000000T0000Z-210112T1800Z/
Kootenai/Cabinet Region-
1100 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...


$$

MTZ002-121900-
/O.EXP.KMSO.WW.Y.0004.000000T0000Z-210112T1800Z/
West Glacier Region-
1100 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...


$$

MTZ006-122200-
/O.EXB.KMSO.WW.Y.0004.000000T0000Z-210112T2200Z/
Bitterroot/Sapphire Mountains-
1100 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* WHAT...Wet snow. Additional snow accumulations of up to two
  inches. Freezing rain is also creating very slick conditions on
  highway 12 from Lolo Pass to the town of Lolo

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 3 PM MST this afternoon.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-122100-
/O.CON.KMSO.WW.Y.0004.000000T0000Z-210112T2100Z/
Lower Clark Fork Region-
1100 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 3 to 6 inches near Lookout Pass and wintry mix with ice 
  accumulations of a light glaze for low elevations (mainly 
  Tuesday morning).

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 2 AM to 2 PM MST Tuesday.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
962 
WWUS45 KMSO 121816
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1116 AM MST Tue Jan 12 2021

MTZ005-122100-
/O.EXA.KMSO.WW.Y.0004.000000T0000Z-210112T2100Z/
Missoula/Bitterroot Valleys-
1116 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Freezing Rain. Light freezing rain will continue off and
  on until around 2PM this afternoon. At that time air 
  temperatures are expected to be above freezing area wide.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 2 AM to 2 PM MST Tuesday.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-122100-
/O.CON.KMSO.WW.Y.0004.000000T0000Z-210112T2100Z/
Lower Clark Fork Region-
1116 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 3 to 6 inches near Lookout Pass and wintry mix with ice 
  accumulations of a light glaze for low elevations (mainly 
  Tuesday morning).

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 2 AM to 2 PM MST Tuesday.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-122200-
/O.CON.KMSO.WW.Y.0004.000000T0000Z-210112T2200Z/
Bitterroot/Sapphire Mountains-
1116 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* WHAT...Wet snow. Additional snow accumulations of up to two 
  inches. Freezing rain is also creating very slick conditions 
  on highway 12 from Lolo Pass to the town of Lolo.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 3 PM MST this afternoon.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
828 
WWUS45 KMSO 121851
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1151 AM MST Tue Jan 12 2021

MTZ004-122100-
/O.CON.KMSO.WW.Y.0004.000000T0000Z-210112T2100Z/
Lower Clark Fork Region-
1151 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations up
  to 6 inches near Lookout Pass and wintry mix with ice
  accumulations of a light glaze for low elevations.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-122100-
/O.CON.KMSO.WW.Y.0004.000000T0000Z-210112T2100Z/
Missoula/Bitterroot Valleys-
1151 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Freezing Rain. Light freezing rain will continue off 
  and on until around 2PM this afternoon. At that time air 
  temperatures are expected to be above freezing area wide.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 2 PM MST this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-122200-
/O.CON.KMSO.WW.Y.0004.000000T0000Z-210112T2200Z/
Bitterroot/Sapphire Mountains-
1151 AM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* WHAT...Wet snow. Additional snow accumulations of up to two
  inches near Lolo Pass. Freezing rain is also creating very 
  slick conditions on highway 12 from Lolo Pass to the town of 
  Lolo.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 3 PM MST this afternoon.

* IMPACTS...Travel could be affected. Patchy blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
056 
WWUS45 KMSO 122055
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
155 PM MST Tue Jan 12 2021

MTZ006-122200-
/O.CAN.KMSO.WW.Y.0004.000000T0000Z-210112T2200Z/
Bitterroot/Sapphire Mountains-
155 PM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY IS CANCELLED...


$$

MTZ004-005-122200-
/O.CAN.KMSO.WW.Y.0004.000000T0000Z-210112T2100Z/
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
155 PM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Jan 11, 1:51 PM MST, 48 minutes earlier.

Area forecast discussion, Jan 11, 1:51 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
151 PM MST Mon Jan 11 2021

...SIGNIFICANT SUBTROPICAL MOISTURE SURGE WITH DAMAGING WINDS
POSSIBLE ACROSS NORTHERN ROCKIES TUESDAY THROUGH WEDNESDAY...

.DISCUSSION...

A significant surge of subtropical moisture will exist over the
Northern Rockies late tonight through Wednesday evening. A wintry
mix of snow, rain, and freezing rain will develop across northwest
Montana on Tuesday morning, creating highly variable travel
conditions across the region.

Snow will steadily accumulate over area mountain passes, such as
Lookout, Lolo, and Marias Passes, Tuesday morning through Tuesday
mid afternoon. Thereafter, intense warming from the southwest will
increase snow levels to the 6000-7000 feet range, with a mix of snow
and occasionally moderate rainfall through Wednesday mid afternoon.
Wind gusts 40+ mph over high terrain during Wednesday may result in
some tree damage near pass roadways. The combination of wind and
snow Essex to Marias Pass on Wednesday may make for very difficult
travel in blowing snow and low visibility. A cold front is expected
Wednesday afternoon, with snow levels rapidly decreasing through the
early evening. Even a quick dusting of snow on roadways near sunset
may create instant hazardous winter driving conditions for a good
portion of Wednesday evening.

Low elevation snow accumulation will be minimal on Tuesday morning,
however slick conditions may exist in a wintry mix west and north of
Missoula through Tuesday midday. Snow levels will increase well
above valley elevations Tuesday afternoon through Wednesday evening,
with temperatures warming 10-15 degrees above the seasonal average
on Wednesday afternoon. Significant rainfall will move over the US
Highway 12 corridor (Idaho) and I-90 corridor (west of Missoula)
Tuesday afternoon through Wednesday afternoon, increasing the risk
for rock and mudslides. Late Tuesday evening through Wednesday
midday, the threat exists for 60+ mph wind gusts on the Camas
Prairie of Idaho. Also on Wednesday afternoon, wind gusts 45-60
mph are possible across much of the region, creating hazardous
crosswinds on highways, damaging some trees, and perhaps even
damage to utilities (especially I-90 corridor and points north).
Snow levels are expected to come crashing down back to valley
elevations near sunset Wednesday, with rapidly falling
temperatures and a risk of banded snow features icing up area
roadways. Conditions will become much drier late Wednesday evening
onward.

A cool northwesterly flow will setup over the Northern Rockies
Thursday through the coming weekend. A few shortwave troughs will
be moving through the flow, bringing periods of light snow to
most all elevations, with exception for the lowest elevations in
north- central Idaho (Riggins and vicinity).

&&

.AVIATION...High clouds will stream across the Northern Rockies air
space from the west through 12/0900Z. Surface winds will be weak
during this time as well. A combination of high elevation snow and
mostly low elevation rain will be present 12/0900Z through 12/2100Z,
with clouds obscuring much of the terrain around the region. Winds
aloft will steadily increase, as will the prevalence of wind
shear across the region. Winds over terrain will increase to 50-70
kts for the entire air space on Wednesday.

&&

.HYDROLOGY...1 to 2 inches rainfall for low elevations across north
central Idaho and western Montana Tuesday through Wednesday will
result in an increased risk of mud and rock slides, particularly
along major travel corridors. The most susceptible travel corridors
for rainfall exceeding 1 inch include US Highway 12 (Orofino to Lolo
Pass), I-90 corridor (Lookout Pass to St. Regis), Montana Highway
200 (west of Plains). Ponding of water of roadways and in low-lying
areas of poor drainage will also be a concern throughout the
Northern Rockies during Tuesday and Wednesday as well.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch from late Tuesday night through Wednesday
     evening Bitterroot/Sapphire Mountains...Butte/Blackfoot
     Region...Flathead/Mission Valleys...Kootenai/Cabinet
     Region...Lower Clark Fork Region...Missoula/Bitterroot
     Valleys...Potomac/Seeley Lake Region...West Glacier Region.

     Winter Weather Advisory from 2 AM to 2 PM MST Tuesday Lower
     Clark Fork Region.

     Winter Weather Advisory from 5 AM to 11 AM MST Tuesday West
     Glacier Region.

     Winter Weather Advisory from 2 AM to 11 AM MST Tuesday
     Kootenai/Cabinet Region.

ID...High Wind Watch from Tuesday evening through Wednesday morning
     Orofino/Grangeville Region.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:39 PM MSTHigh Wind WatchMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more21 hr

Nearby

Winter Weather Advisories in Montana, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.